Oklahoma, 2003

Hail and Damaging Wind in Oklahoma, May 4, 2003

May 4, 2003 · NWS OUN · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 2:10 PM CST, 35 minutes earlier.

Area forecast discussion, May 4, 2:10 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
310 PM CDT SUN MAY 4 2003

ISOLATED CONVECTION BEGINNING TO DEVELOP ALONG CONVERGENCE AXIS.
EXPECT ACTIVITY TO BE QUITE STRONG AS IT MOVES QUICKLY EAST. SEE THE
LATEST REGIONAL WEATHER DISCUSSIONS AND HAZARDOUS WEATHER OUTLOOKS
FOR THE MOST CURRENT MESOSCALE ANALYSIS. SOME STRONG WINDS IN FAR NW
ZONES ARE PUSHING ADVISORY CRITERIA...BUT THESE SHOULD BE DECREASING
MARKEDLY AFTER SUNSET SO HAVE FORGONE ANY ADVISORY.

FRONT BASICALLY BECOMES LATE TONIGHT AND MONDAY BUT DEEP MOISTURE
SHOULD HANG UP SOMEWHERE SOUTH OF THE RED RIVER. HAVE KEPT POPS AT
10 OR LESS FOR MONDAY NIGHT BUT MAY NEED TO BE RAISED SOME LATER AS
MOISTURE FLOODS BACK NORTH.

SW FLOW CONTINUES FOR THE NEXT 8 TO 10 DAYS IF MED RANGE MODELS HAVE
A GOOD HANDLE ON THINGS...WHICH THEY HAVE BEEN LATELY. THE PROXIMITY
OF ANY WARM FRONTS AND DRYLINES WILL DETERMINE THE CHC OF CONVECTION
...WOULDNT BE SURPRISED IF WE HAD LOW CHCS OF STORMS ALL THROUGH
THE FORECAST PERIOD. HAVE KEPT POPS IN WHERE MRF INDICATES BEST CHCS
MAINLY IN PERIODS OF GOOD 850MB MOISTURE CONVERGENCE AND ISENTROPIC
LIFT. BEST CHCS ON TUE NIGHT/WED.

OKC   56   84   56   79  /  0    0   10   10
HBR   54   85   54   81  /  0    0   10   10
SPS   58   87   59   83  /  5    0   10   20
GAG   49   82   48   75  /  0    0    0   10
PNC   55   82   51   77  /  0   10   10   10
DUA   62   86   61   83  / 30   10   10   30

FORECAST ID = 13 / SNELSON

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 4, 10:55 AM CST, 3 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHEAST OKLAHOMA WITH A SLIGHT RISK
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL.

LOCATION...
THE MODERATE RISK IS ALONG AND EAST OF A LINE FROM DUSTIN...TO
COALGATE...TO DURANT. THE SLIGHT RISK IS TO THE WEST OF THE MODERATE
RISK AND EAST OF A LINE FROM STILLWATER...TO PAULS VALLEY...TO
RINGLING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 2 PM
THROUGH THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
THROUGH THIS EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM LOCATED OVER THE CENTRAL ROCKIES
LATE THIS MORNING WILL MOVE EAST ACROSS THE SOUTHERN AND CENTRAL
PLAINS THIS AFTERNOON AND EVENING.  AS THIS OCCURS AN AREA OF
SURFACE LOW PRESSURE WILL CONTINUE TO DEEPEN AND MOVE NORTHEAST FROM
SOUTHERN NEBRASKA INTO IOWA THIS EVENING.  MEANWHILE...A DRY LINE
LOCATED AT MIDDAY ACROSS CENTRAL KANSAS SOUTHWARD ACROSS NORTH
CENTRAL OKLAHOMA INTO SOUTHWEST OKLAHOMA WILL CONTINUE TO MOVE
QUICKLY EAST THIS AFTERNOON. BY MID AFTERNOON THE DRY LINE IS
EXPECTED TO BE LOCATED FROM PORTIONS OF NORTHEAST OKLAHOMA SOUTHWEST
INTO CENTRAL SECTIONS OF OKLAHOMA...JUST EAST OF INTERSTATE 35.
DEWPOINTS WILL REMAIN NEAR 70 TO THE EAST OF THE DRYLINE AND
INSTABILITY WILL BE HIGH... ESPECIALLY ACROSS THE MODERATE RISK AREA
OF SOUTHEAST OKLAHOMA.

DAYTIME HEATING AND CONVERGENCE ALONG THE DRYLINE IS EXPECTED TO BE
ENOUGH TO OVERCOME A CAP OF WARM AIR ALOFT AND AID IN THUNDERSTORM
DEVELOPMENT ALONG AND AHEAD OF THE DRYLINE THIS AFTERNOON.  WITH
HIGH INSTABILITY AND WIND SHEAR...SUPERCELL THUNDERSTORMS AND SEVERE
WEATHER ARE LIKELY WITH ANY THUNDERSTORMS THAT FORM.

THE THREAT OF SEVERE WEATHER WILL MOVE EAST OF CENTRAL OKLAHOMA LATE
THIS AFTERNOON...BUT IS EXPECTED TO LINGER INTO THE EVENING HOURS
ACROSS SOUTHEAST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
TO THE WEST OF THE DRYLINE... TEMPERATURES WILL CLIMB INTO THE UPPER
80S AND 90S WITH VERY LOW RELATIVE HUMIDITY READINGS AND STRONG
SOUTHWEST TO WEST WINDS.  THESE CONDITIONS WILL CREATE A VERY HIGH
FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON TUESDAY AND
CONTINUE THROUGH MOST OF THE WEEK.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30

In the hours before

Special weather statement, May 4, 1:58 PM CST, 47 minutes before
OKZ041-042-046-047-042015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT SUN MAY 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON...MURRAY
AND PONTOTOC COUNTIES.

JUST BEFORE 300 PM THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER THE
ARBUCKLE MOUNTAINS OF SOUTHERN OKLAHOMA...BETWEEN ROFF AND HEALDTON.
THE STORMS WILL MOVE NORTHEAST AT 30 MPH AND HAVE THE POTENTIAL TO
RAPIDLY BECOME SEVERE.

A TORNADO WATCH WILL SOON BE ISSUED FOR THE AREA.

ANDRA
Special weather statement, May 4, 2:15 PM CST, 30 minutes before
OKZ041-042-047-042030-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN MAY 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND
PONTOTOC COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR HICKORY AT 315 PM
CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN JOHNSTON...MURRAY AND PONTOTOC COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 4, 2:34 PM CST, 11 minutes before
OKZ031-032-041>043-047-042045-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT SUN MAY 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES...JOHNSTON...
MURRAY...PONTOTOC AND SEMINOLE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER FITTSTOWN AT 334 PM
CDT...MOVING NORTHEAST AT 40 MPH. OTHER STORMS WERE QUICKLY
DEVELOPING FROM NEAR HOLDENVILLE SOUTH ALONG THE DRY LINE TO
SOUTHWEST OF ADA TO NEAR SULPHUR AND THE ARBUCKLE MOUNTAINS.

PEOPLE IN COAL...HUGHES...JOHNSTON...MURRAY...PONTOTOC AND SEMINOLE
COUNTIES...INCLUDING THE CITY OF ADA...SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.

The radar

The Norman radar (KTLX), 97 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Murray

When
May 4, 2:45 PM CST
Where
Murray County, 3 mi E of Sulphur
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -96.917

A sheet metal barn and several small trees were reported destroyed on Highway 7. A power pole was also reported downed a quarter of a mile to the east.

Hail, Hughes

When
May 4, 3:25 PM CST
Where
Hughes County, Dustin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.267, -96.033

Hail, Pontotoc

When
May 4, 3:25 PM CST
Where
Pontotoc County, 3 mi NW of Stonewall
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -96.550

Hail, Pontotoc

When
May 4, 3:31 PM CST
Where
Pontotoc County, 1 mi W of Fittstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.617, -96.650

Hail, Coal

When
May 4, 3:32 PM CST
Where
Coal County, 8 mi N of Centrahoma
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -96.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360505, 5360506, 5360507, 5360508, 5360509.